Palpitations and fainting

Question: 

Hi, My husband has been having heart trouble now for 3 years. His dortors have recently told us that they basically have no idea what the cause is or what to do next.His heart rate (does not matter what he is doing at time)will all of a sudden go up really high(200 or more) than within 2-3 seconds drop to about 30. This will cause him to get very dizzy and feel like he will faint. They have talked about shocking his heart but went with meds instead. That worked for past 3 years but back to start again. All tests come back normal(ecog,ekg,cat,blood pressure). He has now progressed to getting chest pains and numbness down his side(when this happens he says his heart feels like it could jump right out of his chest). Any suggestions would be a great help before things get worst. Thanks for your time.Hi, My husband has been having heart trouble now for 3 years. His dortors have recently told us that they basically have no idea what the cause is or what to do next.His heart rate (does not matter what he is doing at time)will all of a sudden go up really high(200 or more) than within 2-3 seconds drop to about 30. This will cause him to get very dizzy and feel like he will faint. They have talked about shocking his heart but went with meds instead. That worked for past 3 years but back to start again. All tests come back normal(ecog,ekg,cat,blood pressure). He has now progressed to getting chest pains and numbness down his side(when this happens he says his heart feels like it could jump right out of his chest). Any suggestions would be a great help before things get worst. Thanks for your time.

 

I am concerned not only about his palpitations, but especially about your husband concerns about fainting. If true, it means that during those episodes his brain is not getting enough blood.
"Benign" palpitations, while uncomfortable are not associated with other side effects. If you like to read more about this, take a look here:
http://www.cardiachealth.org/ca-blog/i-have-a-very-slow-heart-rate-bradycardia
http://www.cardiachealth.org/ca-blog/what-are-some-of-the-causes-of-premature-ventricular-contractions-pvcs/
http://www.cardiachealth.org/ca-blog/i-am-worried-about-v-tach-ventricular-tachycardia/
http://www.cardiachealth.org/ca-blog/palpitations-and-pvcs/
I also don't like these big variations in rate from very fast to very slow. My advice to you is therefore to ask your doctor for an EP-study.
An electrophysiology (EP) study is a test that records the electrical activity and the electrical pathways of the heart. This test is used to help determine the cause of heart rhythm disturbance and the best treatment. During the EP study, abnormal heart rhythm will be tested with different medications to see which one controls it best or to determine whether a cardioverter/defibrillator(ICD)is needed.

You may need an EP study:

* To determine the cause of an abnormal heart rhythm.
* To locate the site of origin of an abnormal heart rhythm.
* To decide the best treatment for an abnormal heart rhythm.

Hope this helps,
Dr T
http://www.cardiachealth.org/

Comments

Hello, thank you for your reply. I too am concerned that I am not being well controlled. My cardiologist agrees, but due to a number of allergic reactions to other medications (Propafenone, Diltiazam and others) he is concerned about messing with what we are already doing and risking another reaction. I am on a blood thinner, specifically Rivaroxabon (Xarelto) one of the new class of blood thinners. My question about how many ectopic beats is normal is out my concern for this inability of my current medication regime to completely control my symptoms. I am fatigued and most days/times can feel the PAC's happening which is very disconcerting. Have you any advise about other treatment options?

I was started on Xarelto after the TIA happened.

I cannot judge your cardiac meds from here, but am concerned you had a TIA while on Xarelto. It may well be you need a change in meds, or an EP study with ablation. Discuss with your cardiologist!

Dr. T

I am a 52 year old female and in June of 2011 I suddenly had my first episode of atrial fibrillation. I was cardioverted twice in the next week. Since then I have been on two beta blockers to maintain a regular rhythm. Currently I am on 80 mg of Sotalol per day. I had a TIA in March of 2012. In June of 2012 I had a Holter Monitor which showed normal sinus throughout with a heart rate between 58 to 130. During this time I had 411 supraventricular ectopics, with up to 5 occuring in a row and symptoms of fluttering related to PAC's. How many supraventricular ectopics is it normal to have in a day? 

There is no "normal" rate of ectopics, but I am also not convinced your rhythm is now well controlled, or that you are protected against some of the risks of atrial fibrillation that include TIAs and stroke. Are you taking a blood thinner? You probably should.

Post new comment

The content of this field is kept private and will not be shown publicly.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Allowed HTML tags: <a> <em> <strong> <cite> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Lines and paragraphs break automatically.

More information about formatting options

Type the characters you see in this picture. (verify using audio)
Type the characters you see in the picture above; if you can't read them, submit the form and a new image will be generated. Not case sensitive.